Famotidine-induced reversal of meperidine-related serotonin syndrome: a case report
Related Experiment Video
Updated: Jul 18, 2026

Methods to Quantify Pharmacologically Induced Alterations in Motor Function in Human Incomplete SCI
Published on: April 18, 2011
Soohyun Joe1, Eunju Kim2, Junyi Park2
1Department of Psychiatry, Bugok National Hospital, Changnyeong, Korea.
Abstract:
Serotonin syndrome is an unexpected fatal adverse event related to serotonergic medication. This case report is the first report describing the possible treatment effect of famotidine on serotonin syndrome. Furthermore, this is the first case report of serotonin syndrome induced by meperidine alone in a patient with no previous history suggesting a susceptibility to serotonin syndrome. A 70-year-old male with no recent history of serotonergic drug use presented with severe serotonin syndrome following ureteroscopy, possibly due to postoperative meperidine administration. The patient's symptoms included hypertension, tachycardia, tachypnea, hyperthermia, myoclonus, diaphoresis, retching, nausea, agitation, and semicoma mentality with no pupillary light reflex. Symptoms began to subside immediately after the administration of intravenous famotidine for prevention of aspiration pneumonia, with mental and neurological symptoms showing improvement initially, followed by autonomic symptoms. This case report suggests that the histamine type 2 receptor antagonist famotidine may be an effective emergency treatment for serotonin syndrome.
More Related Videos
08:49Rapid In Situ Hybridization using Oligonucleotide Probes on Paraformaldehyde-prefixed Brain of Rats with Serotonin Syndrome
Published on: September 23, 2015
10:17High-throughput and Comprehensive Drug Surveillance Using Multisegment Injection-Capillary Electrophoresis-Mass Spectrometry
Published on: April 23, 2019
Related Concept Videos
Antidepressant Drugs: MAOIs and Other Agents
Drugs Affecting GI Tract Motility: Dopamine Receptor Antagonists
Drugs Affecting GI Tract Motility: Serotonin Receptor Agonists
Chemotherapy-Induced Nausea and Vomiting: 5-HT3 Receptor Antagonists
Chemotherapy-Induced Nausea and Vomiting: Neurokinin-1 Receptor Antagonists
Chemotherapy-Induced Nausea and Vomiting: Dopamine Receptor Antagonists
Phenothiazines, such as prochlorperazine...